Michigan, 2008

Blizzard and Winter Storm in Michigan, January 29 to 30, 2008

January 29 to 30, 2008 · NWS APX · 20 events in 20 counties and zones

A low pressure system intensified rapidly as it passed north of Lake Superior. Rain along the leading edge of the system changed to snow, as cold air blasted into the region on very strong winds during the night of the 29th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A low pressure system intensified rapidly as it passed north of Lake Superior. Rain along the leading edge of the system changed to snow, as cold air blasted into the region on very strong winds during the night of the 29th. Temperatures hovered near zero to the single digits above zero during the day on the 30th, with occasional blinding white-out conditions in falling and blowing snow. Blizzard conditions occurred in the open country of Chippewa County, with near-blizzard conditions across much of the rest of Northern Michigan. The highest snowfall amounts, 6 to 8 inches, occurred in an area from Waters to Petoskey in Northern Lower Michigan. Wind gusts peaked from 40 to 50 mph. Travel was heavily impacted in the region, and the Michigan State Police advised that no one venture out in much of North Central and Northwest Lower Michigan. Parts of US-2 were closed west of St Ignace, and the Mackinac Bridge was closed to high profile vehicles. There were numerous accidents on area roads. School and event cancellations were widespread, and there were also sporadic power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 29, 7:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 29, 7:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
701 PM EST TUE JAN 29 2008

.AVIATION...SHARP...VERY POTENT COLD FRONT STRETCHES N-S FROM
EASTERN UPPER MICHIGAN DOWN THROUGH LAKE MICHIGAN...WITH
INTENSIFYING LOW PRESSURE LIFTING UP THROUGH NRN LOWER MICHIGAN THIS
EVENING. AHEAD OF THE FRONT...LINE OF HEAVIER RAIN SHOWERS AND
ISOLATED THUNDER WILL IMPACT PLN/TVC/APN TERMINAL SITES OVER THE
NEXT 3 TO 6 HOURS. FRONT WILL SURGE EAST ACROSS NRN LOWER MICHIGAN
PASSING PLN/TVC BY 03Z AND APN TAF SITE AROUND 07Z (SEE TAFS FOR
TIMING). BEHIND THE FRONT...WINDS WILL SHIFT TO NW/NNW AND RAPIDLY
INCREASE LEADING TO A VERY SHARP TEMPERATURE DROP AND CHANGEOVER TO
SNOW. IFR/LIFR CONDITIONS THEN EXPECTED TO PERSIST THROUGH THE REST
OF THE NIGHT DUE TO SNOW AND BLOWING SNOW. SOME IMPROVEMENT TO MVFR
CONDITIONS ANTICIPATED WEDNESDAY MORNING AS VERY COLD BUT DRY
AIRMASS SETTLES INTO THE REGION.

ADAM

&&

.DISCUSSION...ISSUED AT 350 PM.

WV SATELLITE IMAGERY SHOWING NEGATIVELY TILTED UPPER TROF OVER THE
UPPER MIDWEST WITH SECONDARY LOW PRESSURE SYSTEM JUST SOUTHWEST OF
CHICAGO.  ARCTIC FRONT HAS REACH THE WESTERN PARTS OF LAKE
MICHIGAN...BUT IT IS BEING SLOWED BY LOW SLIDING UP FROM THE SOUTH.
MAIN SHORT TERM ISSUES FOCUS AROUND EVOLUTION OF RAIN TO SNOW EVENT
THIS EVENING...WINDS AND POTENTIAL FOR BLIZZARD CONDITIONS.

SURGE OF WARM CONVEYOR BELT MOISTURE WILL IMPACT THE REGION EARLY
THIS EVENING IN ADVANCE OF FRONT.  MOISTURE WILL BE ENHANCED BY
BROAD DIVERGENCE IN LEFT EXIT REGION OF 110 KT UPPER JET AND LARGE
AREA OF H7 FRONTOGENETICAL LIFT.  AS DEWPOINTS POOL IN THE MID/UPPER
30S JUST IN ADVANCE OF THE FRONT...FOG AND/OR DRIZZLE WILL BECOME
WIDESPREAD FOR THE LATE AFTERNOON/EARLY EVENING...ALTHOUGH THAT IS
REALLY THE LEAST OF THE CONCERNS FOR THE FORECAST.  12Z MODELS HAVE
CONTINUED TREND OF PAST FEW DAYS WITH SLOWING THE ARCTIC FRONT.
FRONT NOW EXPECTED TO REACH LAKE MICHIGAN SHORELINE COUNTIES BETWEEN
01-03Z...I-75 CORRIDOR BETWEEN 03-05Z AND LAKE HURON SHORELINE
06-07Z.  BASED ON UPSTREAM OBS...TEMPS WILL TUMBLE 15-20 DEG IN THE
FIRST 2-3 HOURS AFTER FROPA.  A NARROW SWATH OF HEAVIER PCPN MAY
ACCOMPANY THE FRONT...QUICKLY TRANSITIONING FROM RAIN TO SNOW AS THE
COLDER AIR SWEEPS IN ON THE BACKSIDE.

SO HOW MUCH SNOW WILL FALL TONIGHT?  SECONDARY SURFACE LOW JUST SW
OF CHICAGO WILL MOVE TOWARD TRAVERSE CITY EARLY THIS EVENING AND
THEN TOWARD EASTERN SUPERIOR BY MIDNIGHT.  HEAVIEST SNOW WILL BE
ALONG AND JUST WEST OF THIS TRACK WHERE DEFORMATION AXIS AND LAKE
ENHANCEMENT WILL BE FOCUSED.  WILL KEEP THE THEME OF PREVIOUS
FORECAST PACKAGE...ALTHOUGH WILL SHIFT HEAVIEST SNOW AREA SLIGHTLY
WESTWARD /MAINLY US-131 AND WEST/.  I THINK WIDESPREAD 4-7 INCH
AMOUNTS ARE LIKELY WEST OF US-131 IN NORTHERN LOWER AND OVER WRN
MACKINAC IN EASTERN UPPER.  FURTHER EAST...GENERAL 2-5 INCH AMOUNTS
CAN BE EXPECTED THROUGH THE I-75 CORRIDOR...WITH 1-3 INCHES TOWARD
LAKE HURON SOUTH OF ALPENA.  OVER CHIPPEWA COUNTY WEST OF THE
SOO...SLIGHTLY MORE SNOW IS EXPECTED /5-9 INCHES/...THANKS TO A
LONGER PERIOD OF DEEPER MOISTURE AND STRONGER FORCING.  THE BIGGEST
PART OF THIS EVENT WILL BE THE STRONG WINDS...BLOWING SNOW AND THE
FLASH FREEZE OF SIDE ROADS WITH THE COLD AIR.  BLIZZARD CONDITIONS
ARE LIKELY FOR A TIME OVERNIGHT.  STRICTLY BASED ON CRITERIA...MOST
LIKELY NORTHERN LOWER AREA TO REACH BLIZZARD CONDITIONS WILL BE LAKE
MICHIGAN SHORELINE COUNTIES...WHERE 950MB WINDS SHOW 40-50KTS
OVERNIGHT AND VSBY/S WILL BE LESS THAN 1/4 MILE FOR A FEW HOURS.
EVENING SHIFT WILL HAVE TO SEE HOW THINGS PROGRESS AND DETERMINE IF
BLIZZARD WARNING IS NEEDED FOR SOME OF THESE AREAS.   BLIZZARD
CONDITIONS ARE LIKELY WEST OF THE SOO IN EASTERN UPPER MICHIGAN
/PARADISE-WFP/ FROM MID EVENING INTO WEDNESDAY MORNING.

JK

WEDNESDAY...ARCTIC AIR WILL CONTINUE TO POUR ACROSS THE STATE IN THE
WAKE OF THE SURFACE LOW WHICH DEPARTS NNE INTO ONTARIO AND QUEBEC.
CONDITIONS WILL REMAIN GOOD FOR WESTERLY FLOW LAKE EFFECT DURING THE
MORNING BEFORE CONDITIONS BECOME INCREASINGLY HOSTILE.  INITIAL
850-700MB RH BETWEEN 60-80 PCT AT 12Z...DELTA T/S IN THE MID
20S...INVERSION HEIGHTS AROUND 800MB...AND STRONG 1000-850MB WINDS
AROUND 30 KTS WILL LEAD TO ACCUMULATING SNOW AND BLOWING SNOW WITHIN
THE SNOW BELTS.  WILL GO UP TO 3 INCHES FOR THE MORNING IN THE
WESTERLY FLOW BELTS FROM PELLSTON TO THE M-72 CORRIDOR AND ALSO NEAR
WHITEFISH POINT AND THE SOO.   THE SHARP/NEGATIVELY TILTED UPPER
TROUGH LIFTS NE IN THE AFTERNOON AND DRIER AIR (850-700MB RH FALLS
TO 30-40 PCT) MOVES BACK IN.  BUT EVEN WITH THE DRY AIR...HIGH
INSTABILITY WILL KEEP LES GOING AND COULD ACCUMULATE UP TO A COUPLE
INCHES WITHIN THE WESTERLY FLOW AREAS.  THE STRONG WINDS WILL BE
ABLE TO CARRY THE LES BANDS WELL INLAND TO THE LAKE HURON SHORELINE
AS WELL AS CREATE BITTERLY COLD WIND CHILLS IN THE -10 TO -20F
RANGE.  ADDITIONALLY...BLOWING AND DRIFTING SNOW WILL BE WIDESPREAD
WHICH WILL LOWER VISIBILITIES CONSISTENTLY BELOW A MILE AND CREATE
WHITEOUT CONDITIONS AT TIMES ESPECIALLY DURING THE MORNING BEFORE
LES STARTS TO WIND DOWN.  TRAVEL IS NOT RECOMMENDED ESPECIALLY OVER
WESTERN LOWER MICHIGAN WITHIN THE SNOWBELTS.  HIGHS WILL STRUGGLE TO
REACH THE TEENS BY MID-AFTERNOON.

WEDNESDAY NIGHT...MID-LEVEL HEIGHTS CONTINUE TO REBOUND WHILE
SURFACE HIGH PRESSURE MOVES IN.  AS SUBSIDENCE INCREASES...850-700MB
RH WILL DECREASE FROM 35-45 PCT (70-80 PCT) ACROSS NORTHERN LOWER
(EASTERN UPPER) TO 15-25 PCT (35-45 PCT) OVERNIGHT.  850MB TEMPS
ALSO MODERATE FROM THE MID -20S IN THE EVENING TO THE MID TEENS OVER
NORTHERN LOWER (STILL LOW -20S OVER EASTERN UPPER).  LAKE EFFECT
WILL THEREFORE CONTINUE TO WANE IN INTENSITY AND COVERAGE WHILE
BECOMING MORE CONFINED TO THE AREAS ALONG THE LAKE MICHIGAN
SHORELINE SINCE 1000-850MB WINDS LOWER TO 10-15KTS.  WILL GO UP TO
AN ADDITIONAL COUPLE INCHES ACROSS WHITEFISH POINT AND PARADISE AND
UP TO AN INCH ACROSS WESTERLY FLOW AREAS OF NORTHERN LOWER.  BY
MORNING...MID/UPPER LEVEL MOISTURE INCREASES WITHIN SW FLOW ALOFT
AHEAD OF THE NEXT SHORTWAVE EMERGING INTO THE PLAINS.  THIS MOISTURE
SHOULD HAVE A MINIMAL IMPACT ON ANY LES ACTIVITY SINCE 20C DEWPOINT
DEPRESSIONS WILL REMAIN CENTERED AROUND 875MB.  LOWS ARE TRICKY WITH
CLOUD COVER DIMINISHING DURING THE EVENING HOURS ESPECIALLY ACROSS
NE LOWER...BUT THEN INCREASES OVERNIGHT.  THINK MANY PLACES ACROSS
THE SE CWA WILL FALL BELOW ZERO IF WINDS CAN DECOUPLE ENOUGH.

THURSDAY AND THURSDAY NIGHT...HIGH PRESSURE WILL RESIDE AT THE
SURFACE FOR THE MAJORITY OF THE DAY WHILE MID/UPPER LEVEL MOISTURE
CONTINUES TO GET ADVECTED OVER THE GREAT LAKES BY SW FLOW ALOFT.
LINGERING SHALLOW ARCTIC AIRMASS CONTINUES TO MODERATE OVER THE
COURSE OF THE DAY...BUT CAN STILL SEE SNOW SHOWERS PERSISTING ACROSS
WHITEFISH POINT AND LIGHT SNOWS OVER WESTERLY FLOW AREAS OF NORTHERN
LOWER DURING THE MORNING.  FLOW SHIFTS SW DURING THE AFTERNOON WHICH
WILL SHIFT THE SNOW SHOWERS OUT OF EASTERN UPPER...AND INSTABILITY
DECREASES ENOUGH THAT SNOW SHOWERS WILL BE WIPED OUT ACROSS NORTHERN
LOWER.  LOOK FOR HIGHS TO MODERATE INTO THE 20S.  PLAINS CLOSED
SHORTWAVE MOVES INTO THE CENTRAL MIDWEST THURSDAY NIGHT AND SENDS A
MID-LEVEL DEFORMATION BAND TOWARDS NORTHERN MICHIGAN.  WILL KEEP A
MENTION OF LIGHT SNOW WHICH LOOKS TO INCREASE DURING THE OVERNIGHT
HOURS.

FRIDAY THRU TUESDAY...MODELS IN GOOD AGREEMENT WITH THE OVERALL FLOW
PATTERN OVER THIS PERIOD...BUT AS IS TYPICAL...DIFFERENCES DEVELOP
CONCERNING SMALLER DETAILS.  IN GENERAL...ACTIVE PATTERN LOOKS TO
CONTINUE INTO EARLY NEXT WEEK DUE TO A SERIES OF PACIFIC WAVES
EJECTING INTO THE MIDWEST.

THE FIRST OF THESE WAVES TO CONTEND WITH CAN BE SEEN ON WV IMAGERY
OFF THE WASHINGTON STATE COAST.  MODELS PROJECT THIS ENERGY MOVES TO
OUR SOUTH AND PASSES OVER THE OHIO RIVER VALLEY INTO THE NORTHEAST
ON FRIDAY. THE ASSOCIATED SURFACE LOW THEN TRACKS ALONG THE LOW
LEVEL BAROCLINIC ZONE FROM THE LOWER OHIO RIVER VALLEY TO THE
EASTERN GREAT LAKES BEFORE IT OCCLUDES HEADING NE TO THE ST.
LAWRENCE RIVER VALLEY.  IF THIS TRACK HOLDS...STRONGEST FORCING IN
THE FORM OF ISENTROPIC LIFT AND LOW-MID LEVEL FGEN WILL PASS TO OUR
SOUTH...WHILE NORTHERN MICHIGAN WOULD JUST HAVE TO DEAL WITH
RELATIVELY WEAKER MID-LEVEL DEFORMATION ON THE NW SIDE OF THIS
SYSTEM BASED MOSTLY ON PATTERN RECOGNITION.  STORM TRACK THIS WINTER
HAS SHIFTED THESE SYNOPTIC SYSTEMS FARTHER NW AS TIME PROGRESSES BUT
DPROG/DT REALLY HASNT SHOWN THIS MUCH SO FAR.  LAKE ENHANCEMENT DOES
NOT LOOK TO BE A BIG PLAYER SINCE LIMITED COLD AIR (850MB TEMPS
AROUND -7C) PLACES DELTA T/S AROUND 9C OFF OF NORTHERN LAKE
HURON/MICHIGAN.  SO AT THIS TIME...LOOKS TO BE MORE OF A LIGHT SNOW
EVENT WITH THE HIGHEST ACCUMULATIONS ACROSS THE CWA OVER THE SAGINAW
BAY AREA.  ANY SNOW LOOKS TO TAPER OFF QUICKLY GOING INTO FRIDAY
EVENING WITH SHORTWAVE RIDGING ALOFT AND A LOW LEVEL RIDGE AXIS
MOVING IN.

RIDGING DEPARTS ON SATURDAY WHILE THE NEXT SHORTWAVE MOVES INTO THE
UPPER MIDWEST.  SOME DISCREPANCIES WITH THE STRENGTH AND TRACK OF
THE WAVE/ASSOCIATED SURFACE LOW BETWEEN THE 00Z ECMWF AND THE 06Z
GFS/00Z GFS ENSEMBLE MEAN.  A STRONGER EURO SOLUTION BRINGS A WEAK
SURFACE LOW AND STRONGEST DYNAMICS OVER THE LOWER PENINSULA WHILE
THE GFS/GFS ENSEMBLE KEEPS THE WAVE WEAKER AND CONSEQUENTLY...TRACKS
THE SURFACE LOW WELL TO THE NORTH OVER ONTARIO.  NOT THE CLEAREST OF
SOLUTIONS HERE...SO WILL TAKE A COMPROMISE AND BRING THE HIGHEST
POPS ACROSS THE NORTHERN CWA SATURDAY AFTERNOON INTO SATURDAY NIGHT.

NORTHERN MICHIGAN REMAINS WITHIN SW FLOW ALOFT...BUT LOW LEVEL
RIDGING ON SUNDAY LOOKS TO RETURN DRY CONDITIONS TO THE AREA.  THIS
WILL AGAIN BE A TEMPORARY REPRIEVE AS ISENTROPIC LIFT DEVELOPS AHEAD
OF AN EMERGING LOW OVER THE CENTRAL PLAINS LATE SUNDAY NIGHT INTO
MONDAY.  THE MEAN WESTERN TROUGH SLOWLY DRAWS CLOSER TO THE GREAT
LAKES GOING INTO THE MIDDLE OF NEXT WEEK AND WILL LEAVE A CHANCE OF
SNOW IN THE FORECAST THROUGH TUESDAY.

MPC

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...SNOW AND BLOWING SNOW ADVISORY FROM 8 PM THIS EVENING TO 5 PM
     EST WEDNESDAY FOR MIZ024-030-033>036-041-042.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM EST
     WEDNESDAY FOR MIZ015>023-025>029-031-032.

     BLIZZARD WARNING FROM 8 PM THIS EVENING TO 5 PM EST WEDNESDAY
     FOR MIZ008.

LM...GALE WARNING FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY FOR
     LMZ323-341-342-344>346.

LH...GALE WARNING FROM 7 PM THIS EVENING TO 7 PM EST WEDNESDAY FOR
     LHZ345-346-349.

     GALE WARNING FROM 7 PM THIS EVENING TO 11 PM EST WEDNESDAY FOR
     LHZ347-348.

&&
Hazardous weather outlook, Jan 29, 5:49 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
549 PM EST TUE JAN 29 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
301100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
549 PM EST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN EARLY THIS EVENING. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

AREAS OF DENSE FOG WILL BE FOUND ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN THROUGH THE EARLY TO MID EVENING HOURS.

A POWERFUL ARCTIC FRONT WILL BLAST THROUGH THE REGION TONIGHT. RAIN
AHEAD OF THE FRONT WILL QUICKLY CHANGE OVER TO SNOW...RESULTING IN
SIGNIFICANT ACCUMULATIONS OF SNOW...AND POOR VISIBILITY DUE TO
STRONG WINDS AND EXTENSIVE BLOWING SNOW. A PERIOD OF BLIZZARD OR
NEAR BLIZZARD CONDITIONS ARE POSSIBLE FOR MANY AREAS OF NORTHERN
MICHIGAN. ROAD CONDITIONS WILL WORSEN TONIGHT AND HAZARDOUS TRAVEL
IS CERTAIN.

IN ADDITION...WIND CHILLS WILL DROP TO 10 TO 20 BELOW LATE TONIGHT.
PLEASE SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

GALE FORCE WIND GUSTS WILL ONCE AGAIN DEVELOP ON LAKE MICHIGAN
AND LAKE HURON TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOW...STRONG WINDS...POOR VISIBILITY AND COLD WIND
CHILLS WILL PERSIST IN PORTIONS OF NORTHERN MICHIGAN WEDNESDAY.

GALE FORCE WIND GUSTS WILL CONTINUE ON LAKE MICHIGAN AND LAKE
HURON WEDNESDAY...AND ON PORTIONS OF LAKE HURON WEDNESDAY EVENING.

ACCUMULATING SNOW IS POSSIBLE FOR PORTIONS OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN LATE THURSDAY NIGHT AND INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY SNOWFALL...STRONG WIND AND POOR
VISIBILITY REPORTS TO THE NATIONAL WEATHER SERVICE.

MPC/ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm, 1 blizzard. Local standard time, as filed.

Blizzard, Chippewa

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Chippewa forecast zone
Reported by
ASOS

Winter Storm, Mackinac

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Mackinac forecast zone
Reported by
Law Enforcement

Winter Storm, Emmet

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Cheboygan

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Cheboygan forecast zone
Reported by
Law Enforcement
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Presque Isle forecast zone
Reported by
Law Enforcement
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Charlevoix forecast zone
Reported by
Law Enforcement

Winter Storm, Leelanau

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Antrim forecast zone
Reported by
Trained Spotter
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Montmorency forecast zone
Reported by
Trained Spotter
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Benzie forecast zone
Reported by
AWOS
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Grand Traverse forecast zone
Reported by
ASOS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Crawford forecast zone
Reported by
Law Enforcement
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Oscoda forecast zone
Reported by
Trained Spotter
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Manistee

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Wexford forecast zone
Reported by
Trained Spotter
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Roscommon forecast zone
Reported by
ASOS
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
January 29, 9:00 PM EST to January 30, 3:00 PM EST
Where
Ogemaw forecast zone
Reported by
Trained Spotter
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78018, 78019, 78020, 78021, 78022, 78023, 78024, 78025, 78026, 78027, 78028, 78029, 78030, 78031, 78032, 78033, 78034, 78035, 78036, 78037.